Texas, 2024

Blizzard and Winter Storm in Texas, January 8 to 9, 2024

January 8 to 9, 2024 · NWS AMA · 40 events in 18 counties and zones

A strong low pressure system brought severe winds and snow to the combined Panhandles. With sustained winds reaching 35 to 45 mph with gusts up to 74 mph combined with snow, much of the area saw blizzard to near blizzard conditions.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong low pressure system brought severe winds and snow to the combined Panhandles. With sustained winds reaching 35 to 45 mph with gusts up to 74 mph combined with snow, much of the area saw blizzard to near blizzard conditions. The Oklahoma and Texas Departments of Transportation were forced to shutdown roadways as motorists got stranded in the snow with near zero visibility and no way for emergency personnel to reach them. Roads west and north of Amarillo, TX were impacted for much of the afternoon through evening hours of the 8th. Amarillo east and southeastward, while experiencing the same strong winds, only experienced shorter durations of low visibility and less impact from the snow compared to the northwestern Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 8, 5:50 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 8, 5:50 AM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
550 AM CST Mon Jan 8 2024

...New AVIATION...

.SHORT TERM ...
(Today through Tonight)
Issued at 401 AM CST Mon Jan 8 2024

Upper level closed low was moving east across central New Mexico
early this morning.  This low is expected to move eastward across
the Texas Panhandle during the day today and then into western
Oklahoma by this evening.  The surface pressure gradient will
tighten behind a cold front today as the upper level system
intensifies across the region.  This will bring strong north winds
of 30 to 40 mph with gusts to 60 or 65 mph.  Rain showers along with
a few thunderstorms will be possible across the eastern Panhandles
this morning ahead of this system.  But, as the cold air spreads
south and east and deepens late this morning into the afternoon and
evening, it will help to switch any rain over snow and this snow is
expected to move west to east across the northern CWA to the north
of the low track. The heaviest snow (maybe 4 to 8 inches) will be
found across the western and central Oklahoma Panhandle and the
northwest Texas Panhandle where the snow is expected to be the most
persistent in the deformation zone to the north and northwest side
of the upper low. However, there may be another band of snow across
the southwest Texas Panhandle on the back side of the low this
morning into the early afternoon.  Some models suggest that there
could be an inch or two of snow in the southwest Texas Panhandle, so
will extend the Blizzard Warning to cover Oldham and Deaf Smith
Counties as well.  It won't take much snow to cause significant
impacts, especially along Interstate 40.  Will also go ahead and
expand the Blizzard Warning to Beaver, Ochiltree, and Lipscomb
Counties as there could a little more snow than earlier thought. The
upper low may be moving a little further to the south, therefore
there could be a chance of some decent snow in the deformation zone
to the north and northwest side of the low.  The strong north winds
will be slow to taper off, especially across the east tonight, so
will extend the High Wind Warning until 12Z Tuesday.

There will be a fine line between blizzard conditions and hardly any
snow with mainly wind impacts.  So highlights may need to be changed
throughout the day.

&&

.LONG TERM ...
(Tuesday through Sunday)
Issued at 401 AM CST Mon Jan 8 2024

By Tuesday morning, the upper level system responsible for the
slew of active weather will exit, leading to drying conditions
across the area. Winds over the eastern Panhandles will still
have a high probability (>70%) to be gusting in the 40-50 mph
range at times Tuesday morning, but will greatly diminish through
the afternoon and evening hours as the sfc gradient broadens and
stronger upper level winds vacate into Oklahoma. High
temperatures will range from the mid 30s in the north to mid 40s
in the south. It's worth noting that any areas with persistent
widespread snow cover (especially in the northwest where totals
are expected to be greatest), highs could even be a few degrees
cooler than currently forecast.

Slight disagreement still exists for the system progged to
approach the region late this week, namely regarding its strength,
as well as the extent of precip and colder air it could bring.
Deterministic and ensemble guidance agree an open wave trough will
dip into the plains Thu-Fri this week, but generally have split
outputs in terms of wetter vs drier solutions. For now, given the
persistent low confidence nature of the forecast, we continue to
utilize NBM POPs (20-40%). This system will also bring a notable
push of colder air to the Panhandles. The first main front on
Thursday will drop temperatures from near seasonal averages, to
a greater than 50% probability of highs in the 30s to end the
work week. Forecast temperatures for the upcoming weekend continue
to decrease as confidence regarding an additional push of arctic
air increases. Despite this trend, there are still vast
differences between the ECMWF and GFS resolving just how cold it
will be, and just how far south the coldest air will ultimately
end up. Regardless of what comes to pass, additional changes to
the forecast should be anticipated.

Harrel

&&

.AVIATION...
(12Z TAFS)
Issued at 541 AM CST Mon Jan 8 2024

A blizzard will impact the area today. Northwest winds will pick
up behind a cold front by late morning or early afternoon into the
30 to 40 knot range with higher gusts. Snow is expected to spread
from west to east during the morning and the visibility will
likely be reduced to 1/4 of a mile with blowing snow at DHT and
GUY. AMA may have lighter snow, so the visibility may only go down
to around 3 miles. AMA is expected to have a short period of
snow this afternoon. The winds will decrease some this evening.
The snow will also end from west to east this afternoon and early
evening at DHT and GUY.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                42  21  43  25 /  30  10   0   0
Beaver OK                  47  19  38  20 /  60  60   0   0
Boise City OK              33  11  36  18 /  90  20   0   0
Borger TX                  46  23  45  26 /  50  20   0   0
Boys Ranch TX              40  20  44  23 /  50  10   0   0
Canyon TX                  42  22  46  26 /  40  10   0   0
Clarendon TX               47  25  45  26 /  10   0   0   0
Dalhart TX                 35  13  37  18 /  70  10   0   0
Guymon OK                  40  16  39  18 /  80  60   0   0
Hereford TX                40  21  47  26 /  40  10   0   0
Lipscomb TX                48  21  41  23 /  40  30   0   0
Pampa TX                   45  22  42  25 /  30  20   0   0
Shamrock TX                50  25  45  24 /  10   0   0   0
Wellington TX              50  26  46  25 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blizzard Warning until 6 AM CST Tuesday for TXZ001>003-006-007-
     011-016.

     Blizzard Warning from 3 PM this afternoon to 6 AM CST Tuesday
     for TXZ004-005.

     High Wind Warning from 10 AM this morning to 6 AM CST Tuesday
     for TXZ008>010-012>015-017>019-317.

     High Wind Warning from 11 AM this morning to 6 AM CST Tuesday
     for TXZ020.

OK...Blizzard Warning until 6 AM CST Tuesday for OKZ001-002.

     Blizzard Warning from 3 PM this afternoon to 6 AM CST Tuesday
     for OKZ003.

&&

SHORT TERM...15
LONG TERM....38
AVIATION...15
Hazardous weather outlook, Jan 8, 4:44 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
444 AM CST Mon Jan 8 2024

OKZ001>003-TXZ001>020-317-082245-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
444 AM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Blizzard Warning is in effect for the Oklahoma Panhandle as well
as the western and northern Texas Panhandle through 6 AM Tuesday.
Snowfall accumulations of 1 to 8 inches are expected along with
north winds gusting as high as 65 mph, resulting in visibilities
below one quarter of a mile at times in whiteout conditions.

A High Wind Warning is in effect for most of the south central
and eastern Texas Panhandle from 10 AM this morning through 6 AM
Tuesday for sustained northwest to north winds of 35 to 40 mph,
with gusts up to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind, 6 blizzard, 5 winter weather, 2 winter storm. Local standard time, as filed.

Blizzard, Dallam

When
January 8, 7:40 AM CST to 9:40 PM CST
Where
Dallam forecast zone
Reported by
Department of Highways
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Snow and reduced visibility was observed on a sky camera in Texline before 8 AM. A Texline mesonet observed 35 mph winds starting around 0740CST and lasting through 2140CST. US 87 from Dalhart to the New Mexico state line was closed by TxDOT starting around 1045CST due to low or zero visibility. Two to five inches of snow fell across Dallam County around Dalhart and northwest to Texline through the morning into the evening on the 8th. The mesonet located near Texline measured sustained winds between 40 and 48 mph occurred for several hours(roughly from 1045CST to 1741 CST) leading to blizzard conditions. This mesonet also measured several wind gusts from 1148CST to 1727 CST which exceeded 58 mph with a peak gust of 65 mph at 1344CST.

Winter Storm, Dallam

When
January 8, 10:00 AM CST to 8:00 PM CST
Where
Dallam forecast zone
Reported by
COOP Observer
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Two to Five inches of snow fell across portions of Dallam and Hartley County around Dalhart and northwest to Texline.

Blizzard, Hartley

When
January 8, 10:45 AM CST to 5:35 PM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

US Highway 54 and 87/387 were closed by TxDOT during the early afternoon hours due |to motorist getting stranded in low to zero visibility. The ASOS at the Dalhart Airport started reporting 1/4 mile visibility from 1045CST to 1735CST with blowing snow and winds greater than 35 mph in this time period as well. Snowfall amounts ranged from less than an inch in the far southeast part of the county to near four to six inches in the northwest part of the county near Dallam County. The ASOS at Dalhart Municipal Airport measured sustained winds of 35 to 42 MPH from 1150CST to 1555CST on the 8th. It also measured several wind gusts exceeding 58 mph from 1153 CST through 1730 CST with the peak gust of 66 mph being measured at 1219CST.

High Wind, Dallam

When
January 8, 10:45 AM CST to 5:41 PM CST
Where
Dallam forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet located near Texline measured sustained winds between 40 and 48 mph for several hours leading to blizzard conditions on the 8th of January.

Blizzard, Moore

When
January 8, 11:00 AM CST to January 9, 1:00 AM CST
Where
Moore forecast zone
Reported by
Department of Highways
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Whiteout conditions occurred across Moore County. Stranded motorists were stuck with snow up to floorboards of the vehicles. Emergency personnel were unable to |rescue the stranded motorists due to the whiteout conditions. Multiple wind gusts in excess of 58 mph were measured in the county from 1258CST to 2035CST. The peak gust of 73 mph was measured by a mesonet near Dumas around 1449CST. In addition, sustained winds between 40 and 50 mph were measured from 1258CST to 2039CST.Snowfall amounts were not overly high in the county, with the highest totals in the northwest part of the county, ranging around one to three inches.

Blizzard, Sherman

When
January 8, 11:00 AM CST to 10:05 PM CST
Where
Sherman forecast zone
Reported by
Department of Highways
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

TxDOT closed all major roads through Sherman County due to motorists getting stranded in near zero visibility. Blizzard level winds were reached at a mesonet around 1135CST and lasted through 2205CST. In addition, a couple of mesonet stations located in the county measured several wind gusts in excess of 58 mph between 1225CST and 2011CST. The peak gust of 72 mph was measured at 1331CST. Sustained winds were between 40 and 45 mph between 1516CST and 1920CST. Snowfall amounts ranged one to two inches in the southeast part of the county to four to six inches in the northwest.

Winter Storm, Hartley

When
January 8, 11:00 AM CST to 8:00 PM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Two to Five inches of snow fell across portions of Dallam and Hartley County around Dalhart and northwest to Texline.

Blizzard, Deaf Smith

When
January 8, 11:00 AM CST to 8:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Department of Highways
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Both westbound US Highway 60 and southbound Highway 385 coming out of Hereford were closed due to poor visibility. Snowfall amounts were the greatest in the southwest part of the county where six to eight inches occurred. Much of the county had two to six inches of snow. Highest sustained winds started at 1427 CST and ended at 1929 CST, with 40mph being the highest sustained speed. Peak wind gusts of 50 to 55mph occurred on the 8th.

High Wind, Armstrong

When
January 8, 11:48 AM CST to 5:27 PM CST
Where
Armstrong forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The mesonet located near Texline measured several wind gusts exceeding 58 mph with a peak gust of 65 mph at 1344CST.

High Wind, Hartley

When
January 8, 11:50 AM CST to 3:55 PM CST
Where
Hartley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS in Dalhart measured sustained winds of 35 to 42 MPH for several hours during the afternoon of the 8th.

High Wind, Hartley

When
January 8, 11:53 AM CST to 5:30 PM CST
Where
Hartley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS in Dalhart measured several wind gusts exceeding 58 mph with the peak gust of 66 mph being measured at 1219CST.

High Wind, Oldham

When
January 8, 12:00 PM CST to 4:40 PM CST
Where
Oldham forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Sustained winds were measuring between 40 and 50 mph for several hours between 1200CST and 1640CST.

High Wind, Oldham

When
January 8, 12:25 PM CST to 4:23 PM CST
Where
Oldham forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

A couple of mesonet stations located in the county measured wind gusts in excess of 58 mph throughout the afternoon of the 8th. The peak gust of 70 mph was measured at 1502CST by the mesonet located 11 miles SSW of Romero.

Blizzard, Oldham

When
January 8, 12:45 PM CST to 6:19 PM CST
Where
Oldham forecast zone
Reported by
Department of Highways
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Blizzard level winds were reached starting at 1245CST and lasted through 1819CST. Snow and winds led to near zero visibility and snow covered surfaces led to TxDOT shutting down I-40 from Soncy Rd in Amarillo westward all the way to the New Mexico state line, starting around 1330CST and lasting through much of the evening. Sustained winds were measured between 40 and 50 mph for several hours between 1200CST and 1640CST. A couple of mesonet stations located in the county measured wind gusts in excess of 58 mph throughout the afternoon of the 8th, from 1225 CST to 1623 CST. The peak gust of 70 mph was measured at 1502CST by the mesonet located 11 miles SSW of Romero. Snowfall amounts were generally around one to two inches, especially in the western third of the county.

High Wind, Sherman

When
January 8, 12:50 PM CST to 8:15 PM CST
Where
Sherman forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

A couple of mesonet stations located in the county measured several wind gusts in excess of 58 mph between 1225CST and 2011CST. The peak gust of 72 mph was measured at 1331CST.

High Wind, Moore

When
January 8, 12:58 PM CST to 8:35 PM CST
Where
Moore forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Multiple wind gusts in excess of 58 mph were measured in the county during the afternoon and early evening hours of the 8th. The peak gust of 73 mph was measured by a mesonet near Dumas around 1449CST.

High Wind, Moore

When
January 8, 12:58 PM CST to 8:39 PM CST
Where
Moore forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Sustained winds between 40 and 50 mph were measured throughout the afternoon and early evening hours.

High Wind, Potter

When
January 8, 1:19 PM CST to 7:03 PM CST
Where
Potter forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Amarillo ASOS, along with a couple of mesonet stations in the county, measured several wind gusts in excess of 58 mph during the afternoon and early evening hours on the 8th. A peak gust of 71 mph was measured both at the ASOS and the mesonet station located 15 miles NNW of Amarillo.

High Wind, Potter

When
January 8, 1:19 PM CST to 5:22 PM CST
Where
Potter forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Sustained winds measured between 40 and 45 mph for several hours during the afternoon on the 8th.

Winter Weather, Gray

When
January 8, 2:00 PM CST to 11:11 PM CST
Where
Gray forecast zone
Reported by
COOP Observer
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

One to two inches of snow fell across Gray County. The snow accumulation may have been higher but the high winds made measuring snow extremely difficult and even made for times of poor visibility on the 8th.

Winter Weather, Hemphill

When
January 8, 2:00 PM CST to 11:00 PM CST
Where
Hemphill forecast zone
Reported by
COOP Observer
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Up to 1.5 of snow was measured by an observer near Glazier. This snow fell during periods of high winds on the 8th, which created poor visibility and blizzard like conditions. The high winds also made accurate snow measurements extremely difficult.

Winter Weather, Hansford

When
January 8, 2:00 PM CST to 11:00 PM CST
Where
Hansford forecast zone
Reported by
COOP Observer
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Up to 1 of snowfall was measured northeast of Gruver by an observer. This snow fell during periods on high winds on the 8th, which created near blizzard conditions. Snow amounts may have been higher. However, the high winds made it extremely difficult to accurately measure how much snow really fell.

Winter Weather, Hutchinson

When
January 8, 2:00 PM CST to 11:11 PM CST
Where
Hutchinson forecast zone
Reported by
Public
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Snow accumulations ranged from around one half of an inch in the western part of the county to one to two inches in the east. The snow accumulation may have been higher but the high winds made measuring snow extremely difficult and even made for times of poor visibility on the 8th.

High Wind, Hutchinson

When
January 8, 2:03 PM CST to 10:18 PM CST
Where
Hutchinson forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Sustained winds were well into the 35 to 45 mph range across the county during the afternoon and evening hours on the 8th.

High Wind, Hansford

When
January 8, 2:17 PM CST to 11:15 PM CST
Where
Hansford forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Sustained winds measured 40 to 48 mph for several hours during the afternoon and evening on the 8th Jan.

High Wind, Randall County

When
January 8, 2:20 PM CST to 7:21 PM CST
Where
Randall County forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Sustained winds reached the 40 to 48 mph range for several hours during the late afternoon and early evening on the 8th.

High Wind, Carson

When
January 8, 2:22 PM CST to 6:47 PM CST
Where
Carson forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

A couple of mesonet stations located in the county measured several wind gusts in excess of 58 mph during the afternoon and early evening hours. The peak wind gust of 69 mph occurred at 1554CST one mile east southeast of Pantex.

High Wind, Carson

When
January 8, 2:22 PM CST to 6:14 PM CST
Where
Carson forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Sustained winds exceeded 40 mph for a few hours during the late afternoon and early evening on the 8th.

High Wind, Randall County

When
January 8, 2:24 PM CST to 5:21 PM CST
Where
Randall County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Four mesonet stations located in the county measured several wind gusts in excess of 58 mph on the afternoon of the 8th. The mesonet station located in Canyon, TX measured the peak gust of 66 mph at 1433CST.

High Wind, Hutchinson

When
January 8, 2:39 PM CST to 8:50 PM CST
Where
Hutchinson forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Several mesonet stations and the ASOS located at the Borger airport measured several wind gusts in excess of 58 mph during the afternoon of the 8th. The ASOS measured a peak gust of 70 mph at 1602CST.

High Wind, Hansford

When
January 8, 2:55 PM CST to 4:15 PM CST
Where
Hansford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Several wind gusts exceeding 58 mph were measured across the county by mesonets and an AWOS located in Spearman. The peak gust of 64 mph was measured by the AWOS at 1615CST.

High Wind, Armstrong

When
January 8, 3:05 PM CST to January 9, 12:41 AM CST
Where
Armstrong forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Between 1505CST and 1817CST multiple wind gusts exceeding 58 mph occurred, and a peak gust of 65 mph was measured at 1610CST 12 miles SW of Claude. Windy conditions continued past midnight with a wind gust of 60 mph occurring at the mesonet located near Goodnight at 0041CST on the 9th.

High Wind, Sherman

When
January 8, 3:16 PM CST to 7:20 PM CST
Where
Sherman forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 45 mph for quite some time during the late afternoon and early evening hours.

High Wind, Donley

When
January 8, 3:41 PM CST to 7:24 PM CST
Where
Donley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Multiple wind gusts in excess of 58 mph were measured by the mesonet station located 2WSW of Clarendon. The peak gust of 65 mph occurred at 1555CST.

High Wind, Gray

When
January 8, 3:51 PM CST to January 9, 2:33 AM CST
Where
Gray forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Several wind gusts in excess of 58 mph occurred during the late afternoon hours and well into the early morning hours of the 9th. The peak wind gust was 65mph, which was measured at the mesonet sites one mile east of McLean, two miles east of Pampa, and two miles northwest of Lake McClellan. These occurred at 1652 CST, 1730 CST and 1840 CST respectively.

Winter Weather, Ochiltree

When
January 8, 4:00 PM CST to January 9, 2:00 AM CST
Where
Ochiltree forecast zone
Reported by
CoCoRaHS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

One to two inches of snow fell in portions of the county, particularly around Perryton. The snow combined with high winds created times of poor visibility during the afternoon and evening hours on the 8th.

High Wind, Hemphill

When
January 8, 4:34 PM CST to 10:05 PM CST
Where
Hemphill forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Two mesonet stations located in the county measured sustained winds between 40 and 50 mph for 5 to 6 hours during the late afternoon and evening hours.

High Wind, Lipscomb

When
January 8, 4:42 PM CST to 10:15 PM CST
Where
Lipscomb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

The mesonet station located eight miles west of Lipscomb measured multiple wind gusts in excess of 58 mph during the late afternoon and evening hours with a peak gust of 62 mph that occurred at 1649CST.

High Wind, Collingsworth

When
January 8, 5:03 PM CST to 11:20 PM CST
Where
Collingsworth forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

A couple of mesonet stations located in the county measured wind gusts in excess of 58 mph during the evening of the 8th. Gust peaked at 68 mph, measured by the mesonet located 3 miles west of Dozier at 2011CST. The other site, located six miles southeast of Wellington, peaked at 64mph at 1929CST.

High Wind, Hemphill

When
January 8, 5:05 PM CST to 9:47 PM CST
Where
Hemphill forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Two mesonet stations located in the county measured several wind gusts in excess of 58 mph with both measuring a peak gust of 67 mph. The site 10 miles east of Miami observed the peak gust at 1729 CST, while the site six miles east of Canadian measured the gust at 1809 CST.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155316, 1155318, 1155317, 1155321, 1155313, 1155314, 1155319, 1155320, 1155322, 1155326, 1155325, 1155338, 1155335, 1155315, 1155336, 1155332, 1155333, 1155339, 1155340, 1155352, 1155353, 1155354, 1261384, 1155330, 1155324, 1155342, 1155344, 1155345, 1155341, 1155329, 1155323, 1155343, 1155337, 1155347, 1155348, 1155351, 1155328, 1155331, 1155346, 1155327.